Patch-testing for the management of hypersensitivity reactions to second-line anti-tuberculosis drugs: a case report

Background: The second-line anti-tuberculosis drugs used in the treatment of multidrug-resistant tuberculosis often cause adverse events, especially in patients co-infected with the human immunodeficiency virus. Severe hypersensitivity reactions due to these drugs are rare and there is little published experience to guide their management.

Case presentation: A 17-year old Indian female multidrug-resistant tuberculosis patient co-infected with human immunodeficiency virus developed a hypersensitivity reaction after starting second-line anti-tuberculosis treatment in Mumbai, India. The patient was being treated with kanamycin, moxifloxacin, para-aminosalicylic acid, cycloserine, clofazimine, and amoxicillin-clavulanic acid. Twenty-four hours later, the patient developed generalized urticaria, morbilliform rash and fever. All drugs were suspended and the patient was hospitalised for acute management. Skin patch-testing was used to identify drugs that potentially caused the hypersensitivity reaction; results showed a strong reaction to clofazimine, moderate reaction to kanamycin and mild reaction to cycloserine. An interim second-line anti-tuberculosis regimen was prescribed; cycloserine and kanamycin were then re-challenged one-by-one using incremental dosing, an approach that allowed clinicians to re-introduce
these drugs promptly and safely. The patient is currently doing well.

Conclusions: This is the first case-report of a multidrug-resistant tuberculosis patient co-infected with the human immunodeficiency virus with hypersensitivity reaction to multiple second-line anti-tuberculosis drugs. Skin patch-testing and controlled re-challenge can be a useful management strategy in such patients. There is an urgent need for second-line anti-tuberculosis regimens that are more effective, safe and better tolerated.

Download the publication (PDF)

Authors: Samsuddin Khan, Aristomo Andries, Asha Pherwani, Peter Saranchuk and Petros Isaakidis

Source: BMC Research Notes

Keyword(s): Tubercolosis, HIV